Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 2, NWS Chicago, IL

April 30, 2022Cook County, DuPage County, Illinois

NWS Chicago, IL issued this tornado warning at Apr 30, 2022, 4:49 PM CDT for Cook County, DuPage County, Illinois. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2022, 4:49 PM CDT (21:49 UTC)
Expired
Apr 30, 2022, 4:59 PM CDT
In force
10 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 32 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WFUS53 KLOT 302149
TORLOT
ILC031-043-302215-
/O.NEW.KLOT.TO.W.0002.220430T2149Z-220430T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
449 PM CDT Sat Apr 30 2022

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  East central DuPage County in northeastern Illinois...
  Central Cook County in northeastern Illinois...

* Until 515 PM CDT.
    
* At 449 PM CDT, a tornado producing storm was located over Oak
  Brook, moving northeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Westchester, Northlake and Hillside around 500 PM CDT.
  Elmhurst, Maywood, Bellwood and Broadview around 505 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Melrose Park, Forest Park and River Forest.

Including the following interstates...
 I-88 between mile markers 137 and 140.
 I-290 between mile markers 13 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

&&

LAT...LON 4182 8796 4183 8798 4191 8796 4192 8788
      4189 8784 4187 8781
TIME...MOT...LOC 2149Z 218DEG 21KT 4184 8796 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Izzi
1 follow-up statement
790 
WWUS53 KLOT 302159
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
459 PM CDT Sat Apr 30 2022

ILC031-043-302209-
/O.CAN.KLOT.TO.W.0002.000000T0000Z-220430T2215Z/
DuPage IL-Cook IL-
459 PM CDT Sat Apr 30 2022

...THE TORNADO WARNING FOR EAST CENTRAL DUPAGE AND CENTRAL COOK
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Illinois.

LAT...LON 4182 8796 4183 8798 4191 8796 4192 8788
      4189 8784 4187 8781
TIME...MOT...LOC 2158Z 218DEG 21KT 4188 8788 

$$

Izzi

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:10 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 30, 3:10 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
310 PM CDT Sat Apr 30 2022

.SHORT TERM...
Issued at 308 PM CDT Sat Apr 30 2022

Through Sunday night...

A tornado watch was recently issued for much of my northern IL
counties, with the exception of Lake and Cook in far northeastern
IL. The watch will run through 8 pm this evening.

Increasingly diffluent upper level flow associated with the exit
region of a mid/upper level jet max continues to overspread the
northward shifting warm sector early this afternoon. This is
noted by the recent uptick in thunderstorm development across
western parts of the area. Severe concerns with these storms over
the next few hours will be hail and possible tornadoes,
especially with any storms that are able to root themselves near
the surface warm front, where increasingly backed surface flow
(hence higher effective helicity) resides. However, the main
negating factor to the overall tornado threat continues to be the
extensive stratus deck that has overspread much of northern IL,
and is limiting further destabilization. This may limit the
overall tornado threat, especially with northeastward extent into
the Chicago metro area. Nevertheless, we will need to continue
monitoring the storms as the strongest ones will be capable of
producing some hail. Damaging winds will also become possible with
the stronger storms amalgamate into clusters as they migrate
eastward late this afternoon. Expect the storms to end from west
east early this evening.

Sunday will be a cooler and breezy day as the occluded surface low
gradually fills as it shifts into the upper Great Lakes. Expect
highs mainly in the 50s.

KJB

&&

.LONG TERM...
Issued at 159 PM CDT Sat Apr 30 2022

Monday through Saturday...

Following what will be a rather quiet Sunday, there will be no
shortage of rain chances next week with a couple of more storm
systems on the horizon. Monday will begin on a tame note with just
some mostly cloudy skies and morning lows in the 40's. Temperatures
will climb into the upper 50's and 60's by the mid-afternoon with
the help of some height rises aloft. Meanwhile, a negatively tilted
trough will move through the Plains and into the Midwest through the
day on Monday. As the trough propagates into the Midwest late
Monday, it's forecast to lose out on a good amount of it's amplitude
resulting in the associated surface Low steadily weakening as it too
inches into the Midwest Monday night. However, the near-storm
environment remains as such that a few thunderstorms still appear
likely, some of which could be on the stronger side. The rain will
arrive Monday evening as shower pop up along the system's warm front
and will continue through most of Tuesday. The greatest chance for
seeing a few thunderstorms will occur Tuesday afternoon and evening
as the Low pressure center passes through the CWA. The greatest
potential for a couple of stronger thunderstorms appears to exist
south of I-80, but this could very easily change as any little shift
in the storm's track. Additionally, if the storm's center were to
pass through the CWA as guidance currently suggests, highs on
Tuesday will range from the lower 50's in the northern CWA to the
upper 60's further south.

Wednesday will feature a pretty good deal of sunshine, something we
will not be seeing much of next week. We'll be getting some
sufficient, but brief, dry air advection aloft with higher pressure
setting in from the northwest. Despite the sunshine and drier air,
cool northerly winds will have us finding ourselves in the upper
50's and lower 60's once again on Wednesday afternoon. Cloud cover
will build through the latter part of Wednesday as more moisture is
advected in on the lee side of an enclosing trough. This trough will
provide us with our second storm system of the week come Thursday.
The forecast for the this system has changed quite a bit since this
time yesterday. Whereas the upper level trough was originally slated
to be progress through the lower Midwest dragging the surface Low
well to our south through the lower Missouri and Ohio Valleys, now
guidance has the trough moving through the heart of the Midwest
bringing the surface low pressure center much closer to the CWA. An
incredibly saturated profile will result in widespread rainfall on
the northern flank of the storm. However, no instability means the
rain will be purely stratiform in nature and shouldn't amount to
anything more than light to moderate showers. The rain will arrive
as early as early Thursday morning and last through roughly the
first half of Friday. Highs for the latter half of the week will
remain fairly steady with upper 50's and lower 60's in the forecast.
This includes on Saturday when we will finally see some more
sunshine and primarily dry conditions to kick off the weekend.

Doom

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Thunderstorms developing and moving through the terminals this
 afternoon/evening

*Breezy south-southeasterly winds turn southwesterly behind the
 storms

*MVFR ceilings build in early Sunday morning and linger through
 the end of the period

Thunderstorms are expected to develop across northeastern Illinois
this afternoon as a surface low moves across the upper midwest and
drags a cold front through the area this evening. At the moment
VFR conditions are being observed at the terminals with pockets of
clearing developing in the cloud deck. This clearing is working to
destabilize the atmosphere which should allow storms to begin to
develop in the next hour or two, with storms forecast to reach
RFD around 20z and the Chicago terminals around 21z. Some of these
storms could be severe with strong winds, large hail, and
possibly a couple of tornadoes. Guidance suggests that storms
should clear the terminals within 3 to 4 hours, however; a second
line of showers is expected to trail the main line with the
possibility of a few lightning strikes within this line as it
moves through. Showers and storms are forecast to clear the
terminals around 02z this evening.

Outside of the storms, south-southeasterly winds will be breezy
this afternoon with gusts upwards of 25 to 30 kts. Winds will
turn southwesterly behind the front this evening with slightly
lower gusts around 20 kts which will persist through the remainder
of the TAF period. While most of the night will have VFR
conditions, ceilings will begin to lower to MVFR during the
predawn hours on Sunday as the surface low passes just north of
the area. The MVFR ceilings are expected to linger throughout the
day on Sunday.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Wilmette Harbor to Michigan City IN until
     9 PM Saturday.

     Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
     1 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 30, 2:29 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
229 PM CDT Sat Apr 30 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
229 PM CDT Sat Apr 30 2022 /329 PM EDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1.5 inches.
     Limited damaging wind risk...up to 70 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Thunderstorms are expected to develop across northwest Illinois
to the I-39 corridor after 2 P.M. and move eastward into
northeast
Illinois and northwest Indiana through the afternoon and early
evening.
Severe weather is possible, with a threat for damaging hail,
severe winds, and a few tornadoes. Some localized flooding is
possible too, mainly in poorer drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday and Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 40 mph.

LMZ740>745-011930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
229 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to 1.5 inches.
     Limited thunderstorm wind gust risk...up to 60 knots.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.

Doom

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Apr 30, 4:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
428 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     3 NNW PLAINFIELD        41.65N 88.22W
04/30/2022  E65 MPH          WILL               IL   TRAINED SPOTTER

            RECORDED WITH HANDHELD ANEMOMETER.

&&

KAD

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:49 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston, Will41 min
Apr 30, 4:09 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kendall, Will66 min
Apr 30, 4:19 PM CDTSevere Thunderstorm WarningLOTLee, Ogle26 min
Apr 30, 4:35 PM CDTSpecial Marine WarningLOT2 hr
Apr 30, 4:37 PM CDTSevere Thunderstorm WarningLOTOgle38 min
Apr 30, 5:13 PM CDTSevere Thunderstorm WarningLOTBoone, Ogle, Winnebago47 min
Apr 30, 5:35 PM CDTSevere Thunderstorm WarningLOTLaSalle25 min
Apr 30, 5:46 PM CDTTornado WarningLOTBoone, McHenry28 min
Apr 30, 5:57 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle48 min
Apr 30, 6:00 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston45 min
Apr 30, 6:21 PM CDTSevere Thunderstorm WarningLOTBoone18 min
Apr 30, 6:25 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Livingston50 min
Apr 30, 6:35 PM CDTAreal Flood AdvisoryLOTBoone, McHenry3 hr
Apr 30, 6:45 PM CDTSevere Thunderstorm WarningLOTLivingston29 min
Apr 30, 6:51 PM CDTSevere Thunderstorm WarningLOTWill39 min
Apr 30, 6:56 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston64 min
Apr 30, 6:56 PM CDTSevere Thunderstorm WarningLOTDuPage34 min
Apr 30, 6:58 PM CDTSpecial Marine WarningLOT3 hr

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.